FDA Alerts Consumers and Health Professionals to Recall of Counterfeit Lipitor

May 2003 - The Food and Drug Administration (FDA) today announced that Albers Medical Distributors, Inc., has voluntarily recalled three lots of 90-count bottles of the cholesterol-lowering drug Lipitor and is warning healthcare providers and others that these three lots of counterfeit Lipitor represent a potentially significant risk to consumers. The product was repackaged by Med-Pro, Inc., of Lexington, Neb., and the labels say "Repackaged by: MED-PRO, Inc. Lexington, Neb." in the lower left-hand corner.

The following lots are involved in this recall:

  • 20722V - 90-tablet bottles, Expiration 09-2004
  • 04132V - 90-tablet bottles, Expiration 01-2004
  • 16942V - 90-tablet bottles, Expiration 09-2004

FDA is urging healthcare providers and patients alike to check the packaging very carefully before using this product. Patients who have any of the product (labeled as "Repackaged by MED-PRO, Inc.") with these three lot numbers should not take it, and they should return the product to their pharmacies.

As part of the FDAs ongoing efforts to investigate and address unscrupulous counterfeiting activities, FDAs Office of Criminal Investigations is investigating the existence of counterfeit Lipitor. Lipitor is a member of a class of cholesterol-lowering drugs that are commonly referred to as "statins."

In carrying out its public health mission, FDA regularly conducts investigations and testing to identify and remove from market products that are counterfeit, have been tampered with, or are otherwise unsuitable.

Continue Reading Below ↓↓

FDA supports the activities of legitimate manufacturers, in cooperation with FDA, to inform the public about counterfeit products and how to identify them. The agency is committed to rooting out counterfeiting activity and alerting the public to the existence of counterfeit product. Earlier this month, FDA entered into an agreement with a major pharmaceutical trade association to cooperate more closely on cases of suspected counterfeit products.

FDAs investigation into this matter is continuing.

Source: FDA